Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 266, NWS Sioux Falls, SD

July 7, 2001Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2001, 8:51 AM CDT for Plymouth County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 7, 2001, 8:51 AM CDT (13:51 UTC)
Expired
Jul 7, 2001, 9:15 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Plymouth County, IA

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:58 AM CDTThunderstorm Wind 52 EHinton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-708 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 071352
SVRFSD

IAC149-071415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
851 AM CDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 915 AM CDT

* AT 851 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF AKRON...OR ABOUT 15   
  MILES NORTH OF SIOUX CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AKRON AROUND 855 AM CDT
  MERRILL AROUND 910 AM CDT

LAT...LON 4282 9656 4257 9646 4258 9601 4283 9609

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 3:20 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SAT JUL 7 2001

GOOD E/W BOUNDARY ALG MISSOURI VALLEY EARLY THIS MRNG...AND MAY
ACT AS FOCAL POINT FOR EWD MOVG TSTMS NR NEB/SD BORDER...SO WILL
HIT POPS FAIRLY HARD DOWN THERE THIS MRNG. LEFTOVER ACTIVITY PSBL
FURTHER N AND E BORDERING THIS AREA IN MARGINAL DYNAMIC AREA AND
WILL HAVE TO COVER WITH 20 PCTS. MODELS NOT REALLY THAT HELPFUL WITH
WEAK FORCING CONVECTION...BUT ETA RELATIVELY CLOSEST TO REALITY.
OTRW PREV FCST IN THE BALLPARK...AND WL KEEP 20 TO 30 PCT IN SRN HLF
CWA TNGT NR BOUNDARY...AND SHADE UP HIGHS SOME DUE TO GOOD MIXING.

.FSD...NONE
RYR0HOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:15 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth, Woodbury30 min
Jul 7, 9:15 AM CDTSevere Thunderstorm WarningFSDIda30 min
Jul 7, 9:45 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.